Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 297, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 12, 2021, 1:56 PM MDT for Rio Arriba County, New Mexico. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2021, 1:56 PM MDT (19:56 UTC)
- Expired
- Jul 12, 2021, 2:19 PM MDT
- In force
- 23 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Rio Arriba County, NM
The radar
The Albuquerque radar (KABX), 164 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 1523 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
480
WUUS55 KABQ 121956
SVRABQ
NMC039-122100-
/O.NEW.KABQ.SV.W.0297.210712T1956Z-210712T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
156 PM MDT Mon Jul 12 2021
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Central Rio Arriba County in north central New Mexico...
* Until 300 PM MDT.
* At 156 PM MDT, a severe thunderstorm was located over Vallecitos,
or 26 miles southeast of Tierra Amarilla, moving southwest at 5
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Canon Plaza and Vallecitos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Heavy rains from severe thunderstorms can produce sudden and
dangerous flows in arroyos, ditches and over low water
crossings. Do not attempt to drive through areas where water covers
the roadway.
&&
LAT...LON 3662 10610 3647 10601 3633 10623 3657 10638
TIME...MOT...LOC 1956Z 063DEG 4KT 3653 10612
HAIL...1.00IN
WIND...60MPH
$$
441 follow-up statement
457
WWUS55 KABQ 122019
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
219 PM MDT Mon Jul 12 2021
NMC039-122029-
/O.CAN.KABQ.SV.W.0297.000000T0000Z-210712T2100Z/
Rio Arriba-
219 PM MDT Mon Jul 12 2021
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RIO ARRIBA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3662 10610 3647 10601 3633 10623 3657 10638
TIME...MOT...LOC 2010Z 063DEG 4KT 3652 10615
$$
44What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 11:20 AM MDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 12, 11:20 AM MDT, 2 hours 36 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1120 AM MDT Mon Jul 12 2021 .AVIATION... 18Z TAF CYCLE Another round of scattered to numerous thunderstorms is expected to develop early this afternoon over the northern and southwest mountains. Storms will generally move in a southerly direction as they move onto lower elevation areas through the evening hours. The strongest thunderstorms will be capable of heavy downpours, hail, and gusty downburst winds. Storm activity will taper off around midnight. 15 && .PREV DISCUSSION...330 AM MDT Mon Jul 12 2021... .SYNOPSIS... This week and upcoming weekend will continue to be quite active as little change in the overall pattern is anticipated. There will be subtle day to day changes depending on whether a weak short wave is rotating around the upper high to our west. But there will be plenty of convection each and every day through the forecast period. The risk of flash flooding will be high, especially on recent burn scars. && .DISCUSSION... SHORT TERM...(TODAY THROUGH TUESDAY)... Any weakening or positional shift with the upper high will be minimal today with 500 mb heights continuing to exhibit about 2 standard deviations above climatology over southern NV and southern CA. A bit of dry air aloft may wrap into northern NM today and the high 50’s to 60’s surface dewpoints will lower several degrees in most zones by this afternoon as diurnal mixing ensues. Still, most sections of the forecast area will retain PWATs between about 0.7 to 1.1 inch. Mid level (600mb) theta-E prognoses indicate lower values sagging into east central to southeastern NM this afternoon while forecast soundings supplement this, revealing a subsidence inversion at this level which may act to suppress convection there. In addition, less overall moisture and instability in the San Juan basin of northwestern NM may keep deep moist convection from initiating and sustaining itself today. Elsewhere, a healthy crop of storms is expected today with highest prospects in the southwestern and northern mountains. The southwestern mountains received ample rainfall last evening, and the Johnson and Vic’s Peak burn scars are also highly vulnerable, so a Flash Flood Watch will be hoisted for these and adjacent zones through midnight. Lastly, surface winds will veer a bit more southerly today, but with north northeasterly flow aloft there will still be 25 to 30 kt of effective bulk shear, and a few strong to perhaps severe cells cannot be ruled out between the southwestern and the northern peaks of the state today. Convection should wind down toward midnight. Into Tuesday, the high begins to show signs of weakening over southern CA and a shortwave trough should work its way over the Four Corners. Through the afternoon Tuesday the southwestern mountains to the northern mountains will once again outline the main axis of storm initiation with better prospects for storms to sustain themselves into adjacent lower valleys, including rain-depleted San Juan county. Locally heavy rain will be a threat Tuesday with storm motions turning slower and more erratic. A couple degrees of cooling can also be expected in western zones. LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)... The upper high centered over southern CA late Tuesday will briefly get nudged west over The coastal pacific Thursday as a short wave trough passes to our northeast Wednesday into Thursday. This is when we could see an increase in storm coverage as the associated back door front impacts NM as well. But the high will move east again Friday with the ridge axis moving over NM this weekend. There may be a small drop in thunderstorms this weekend, but not worth writing home about. The upper high will strengthen some early next week as it parks over northern CO/southern WY. But the lower level moisture will refuse to leave, keeping NM active with daily rounds of showers and storms late next week through the weekend. && .FIRE WEATHER... An active week of thunderstorms is expected as ebbs and flows of monsoon moisture continue to circulate through NM. After one more day of low, sub 15 percent RH and hot temperatures in northwestern NM, deeper moisture should finally begin to expand into this area through mid week with cooler temperatures, increased humidity and a chance for wetting rainfall. Storm chances will tend to be lowest in the far eastern plains, but isolated cells may still periodically develop in this area through the week. Storm motions will be quite variable with sluggish movements on Tuesday before increasing again for the remainder of the week. Many storms will be capable of locally heavy rainfall, and/or flash flooding, especially over burn scars or during periods of slow-moving storms. Probabilities for new lightning ignitions would tend to remain highest in northwestern zones where fuels have been baking and curing for the past few weeks, but mid week storms should hopefully provide some relief. && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for the following zones... NMZ208-209-220-241. &&
Hazardous weather outlook, Jul 12, 3:42 AM MDT, 10 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 342 AM MDT Mon Jul 12 2021 NMZ201>241-131300- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 342 AM MDT Mon Jul 12 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected this afternoon through the overnight. Storm motions will be slow and toward the southwest. Rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and downstream of recent and older burn scars. Isolated locations may receive up to 2 or 3 inches of rainfall. A few storms may also produce large hail and damaging wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered to numerous thunderstorms are expected each day. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and downstream of recent and older burn scars. Isolated locations may receive up to 2 or 3 inches of rainfall. A few storms may also produce hail and wind gusts to 55 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 40
In the hours before
Special weather statement, Jul 12, 1:47 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
147 PM MDT Mon Jul 12 2021
NMZ210-122015-
Tusas Mountains Including Chama-
147 PM MDT Mon Jul 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL RIO ARRIBA COUNTY
UNTIL 215 PM MDT...
At 147 PM MDT, Doppler radar was tracking a strong thunderstorm over
Vallecitos, or 26 miles southeast of Tierra Amarilla, moving
southwest at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Canon Plaza, Vallecitos, Petaca and Las Tablas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3664 10609 3649 10597 3634 10617 3636 10620
3635 10621 3656 10636
TIME...MOT...LOC 1947Z 058DEG 7KT 3653 10611
44The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:01 PM MDT | Special Weather Statement | ABQ | 29 min | |
| Jul 11, 6:09 PM MDT | Flash Flood Warning | ABQ | Lincoln | 3 hr |
| Jul 11, 6:14 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Jul 11, 6:19 PM MDT | Special Weather Statement | ABQ | Cibola | 26 min |
| Jul 11, 6:30 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Mora, Union | 45 min |
| Jul 11, 6:48 PM MDT | Special Weather Statement | ABQ | Guadalupe | 27 min |
| Jul 11, 6:48 PM MDT | Special Weather Statement | ABQ | Lincoln | 27 min |
| Jul 11, 6:50 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Torrance | 40 min |
| Jul 11, 7:06 PM MDT | Areal Flood Advisory | ABQ | De Baca, Guadalupe | 3 hr |
| Jul 11, 7:12 PM MDT | Special Weather Statement | ABQ | Socorro | 33 min |
| Jul 11, 7:15 PM MDT | Special Weather Statement | ABQ | Harding | 30 min |
| Jul 11, 7:29 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Jul 11, 7:39 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro | 36 min |
| Jul 11, 7:46 PM MDT | Special Weather Statement | ABQ | Mora | 29 min |
| Jul 11, 7:55 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Mora, San Miguel | 52 min |
| Jul 11, 8:19 PM MDT | Flash Flood Warning | ABQ | Socorro | 3 hr |
| Jul 11, 8:21 PM MDT | Special Weather Statement | ABQ | 24 min | |
| Jul 11, 8:43 PM MDT | Flash Flood Warning | ABQ | Catron | 3 hr |
| Jul 11, 9:21 PM MDT | Areal Flood Advisory | ABQ | Catron | 3 hr |
| Jul 11, 10:20 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 40 min |
| Jul 11, 10:59 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 45 min |
| Jul 12, 3:30 AM MDT | Flash Flood Watch | ABQ | Catron, Socorro | 17 hr |
| Jul 12, 1:47 PM MDT | Special Weather Statement | ABQ | Rio Arriba | 28 min |
| Jul 12, 2:10 PM MDT | Areal Flood Advisory | ABQ | McKinley | 3 hr |
| Jul 12, 2:18 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Taos | 3 hr |
| Jul 12, 2:23 PM MDT | Special Weather Statement | ABQ | Taos | 37 min |
| Jul 12, 2:34 PM MDT | Special Weather Statement | ABQ | McKinley | 26 min |
| Jul 12, 2:54 PM MDT | Special Weather Statement | ABQ | Colfax | 36 min |
| Jul 12, 3:35 PM MDT | Special Weather Statement | ABQ | Colfax | 25 min |
| Jul 12, 3:38 PM MDT | Special Weather Statement | ABQ | 37 min | |
| Jul 12, 4:02 PM MDT | Areal Flood Advisory | ABQ | Mora | 3 hr |
| Jul 12, 4:08 PM MDT | Severe Thunderstorm Warning | ABQ | Sandoval | 21 min |
| Jul 12, 4:25 PM MDT | Areal Flood Advisory | ABQ | Mora, Taos | 3 hr |
| Jul 12, 4:27 PM MDT | Special Weather Statement | ABQ | 33 min | |
| Jul 12, 4:32 PM MDT | Special Weather Statement | ABQ | Union | 28 min |
| Jul 12, 4:38 PM MDT | Special Weather Statement | ABQ | Union | 37 min |
| Jul 12, 4:45 PM MDT | Flash Flood Warning | ABQ | Mora | 3 hr |
| Jul 12, 4:45 PM MDT | Special Weather Statement | ABQ | San Juan | 30 min |
| Jul 12, 4:56 PM MDT | Special Weather Statement | ABQ | Union | 34 min |
| Jul 12, 5:02 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 3 hr |
| Jul 12, 5:04 PM MDT | Special Weather Statement | ABQ | Mora | 26 min |
| Jul 12, 5:11 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 3 hr |
| Jul 12, 5:16 PM MDT | Special Weather Statement | ABQ | Catron | 29 min |
| Jul 12, 5:16 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 25 min |
| Jul 12, 5:23 PM MDT | Areal Flood Advisory | ABQ | Catron | 3 hr |
| Jul 12, 5:26 PM MDT | Special Weather Statement | ABQ | Mora | 34 min |
| Jul 12, 5:28 PM MDT | Special Weather Statement | ABQ | Colfax | 32 min |
| Jul 12, 5:32 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Union | 28 min |
| Jul 12, 5:38 PM MDT | Areal Flood Advisory | ABQ | Colfax, Union | 3 hr |
| Jul 12, 5:40 PM MDT | Areal Flood Advisory | ABQ | Catron | 3 hr |
| Jul 12, 5:56 PM MDT | Areal Flood Advisory | ABQ | Catron | 3 hr |
| Jul 12, 5:58 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Union | 47 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.